North Carolina, 2006Damaging Wind in North Carolina, April 17, 2006
April 17, 2006 · NWS ILM · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 17, 10:11 AM EST, 5 hours earlier.
Area forecast discussion, Apr 17, 10:11 AM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1111 AM EDT MON APR 17 2006
.SHORT TERM (THIS AFTERNOON AND TONIGHT)...
SURFACE FRONTAL BOUNDARY LIES EAST-WEST JUST NORTH OF THE ILM CWA AT
THE MOMENT. DOWNSLOPE TRAJECTORY IN THE WIND FIELD CURRENTLY KEEPING
MOISTURE SCOURED OUT...HENCE THE SUNNY SKIES. HAVE TWEAKED TODAYS
MAXES UPWARDS. IN ADDITION...DEW POINTS ARE RUNNING SLITELY HIER
THAN FCST...AND HAVE TWEAKED THESE UPWARDS. THE ESE MOVING CLOSED
LOW TO OPEN UP AS IT MOVES ACROSS THE ILM CWA LATE THIS
AFTERNOON...AND WELL OFFSHORE BY MIDNIGHT AS IT GETS ABSORBED IN THE
LONG-WAVE UPPER TROF. MOISTURE ACCOMPANYING THE UPPER SYSTEM AND
ALONG AND JUST BEHIND THE SFC COLD FRONT...WILL BE SUFFICIENT ENUF
TO KEEP THE CURRENT WARRANTED POPS ACROSS THE AREA. EXCELLENT
AFTERNOON SFC HEATING...AND WHEN COMBINED WITH THE PASSAGE OF THE
COLD POOL ALOFT...LAPSE RATES WILL APPROACH 10C/KM. PROGGED WET BULB
ZEROS SUPPORT HAIL. WILL HIGHLIGHT THE POSSIBILITY OF STRONG WIND
GUSTS AND SMALL HAIL IN THE ZONES.
&&
.MARINE...
BOUNDARY IS JUST NORTH OF THE COASTAL WATERS THIS
MORNING. UPPER LEVEL LOW PRESSURE SYSTEM OVER KENTUCKY IS MOVING
EASTWARD AND THIS WILL BE THE KICKER TO MOVE FRONT THROUGH THE
WATERS LATER THIS AFTERNOON AND EVENING. CURRENT OBSERVATIONS AT
FRYING PAN SHOALS AND 41004 ARE SHOWING WINDS INTO THE 15 TO 20 KT
RANGE WITH SEAS FROM 5 TO 6 FT. CLOSER TO THE COAST SEAS ARE RANGING
BETWEEN 3 TO 4 FEET. WITH TIGHTENING GRADIENT DUE TO FRONTAL
PASSAGE ...WINDS AND SEAS ARE EXPECTED TO CONTINUE TO INCREASE
THROUGH EVENING SO CURRENT SMALL CRAFT ADVISORY WILL CONTINUE.
&&
.AVIATION...
BIGGEST HAZARD FOR THE TERMINALS TODAY WILL BE THUNDERSTORM ACTIVITY
LATE THIS AFTERNOON AND EARLY EVENING ASSOCIATED WITH A COLD FRONT
MOVING SOUTH. BEST CHANCES FOR THUNDERSTORMS AT ILM AND CRE. TIMING
OF THE THUNDERSTORMS WILL BE FOR A FEW HOURS FROM 21Z-01Z. VFR
CEILINGS AND MVFR VISIBILITIES EXPECTED WITH THE ACTIVITY WITH
NORTHWEST WIND GUSTS 25-30 KNOTS NEAR THE STRONGER STORMS.
PRECIPITATION DECREASES IN INTENSITY AND COVERAGE 00Z-02Z. A PERIOD
OF MVFR CEILINGS POSSIBLE A FEW HOURS AFTER FRONTAL PASSAGE AT THE
COASTAL TERMINALS UNTIL HIGH PRESSURE BUILDS IN AND PUSHES THESE
CEILINGS OFF TO THE SOUTH AFTER 06Z.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM SURF CITY TO S SANTEE RIVER.
&&
MARINE...HAWKINS
AVIATION...ROSS
SHORT TERM...HOEHLER
Hazardous weather outlook, Apr 17, 1:15 PM EST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
215 PM EDT MON APR 17 2006
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-180845-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
215 PM EDT MON APR 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
A SEVER THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM. THE MAIN
THREAT THIS AFTERNOON FROM THUNDERSTORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. STAY TUNED FOR WARNINGS FROM THE NATIONAL WEATHER
SERVICE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS REQUESTED.
AMZ250-252-254-256-180845-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
215 PM EDT MON APR 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM. MARINERS
CAN EXPECT SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING THAT
MAY CREATE STRONG WINDS AND VERY ROUGH SEAS. STAY TUNED FOR ANY
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THIS EVENING AND
OVERNIGHT. STRONG NORTHERLY WINDS BEHIND A COLD FRONT WILL
OVERSPREAD THE COASTAL WATERS THIS EVENING. THESE WINDS WILL REACH
25 KT AT TIMES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MBB
In the hours before
Special weather statement, Apr 17, 3:01 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
401 PM EDT MON APR 17 2006
NCZ087-096-097-SCZ017-024-172145-
ROBESON-BLADEN-PENDER-MARLBORO-DILLON-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...BURGAW...
SURF CITY...BENNETTSVILLE...DILLON
401 PM EDT MON APR 17 2006
...STRONG STORMS MOVING SOUTHEAST...
A BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHEAST INTO
MARLBORO...ROBESON...AND BLADEN COUNTIES THROUGH 5 PM. THE STORMS
WILL PUSH INTO PENDER COUNTY BY 430 PM...CONTINUING THROUGH 530
PM. WIND GUSTS OVER 50 MPH AND LARGE HAIL ARE POSSIBLE WITH THESE
STORMS AS THEY PUSH SOUTHEAST AT 35 MPH.
43
Thunderstorm Wind, Bladen
- When
- April 17, 3:11 PM EST
- Where
- Bladen County, 5 mi N of Tar Heel
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.800, -78.783
Large limbs down. Trained spotter estimated winds to be around 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in South Dakota, April 17, 20061 death · 5 injured · $20,000 · 61 kt wind · 1 event
- Flash Flood in Illinois, April 17, 2006$1.0 million · 1 event
- Damaging Wind in North Carolina, April 17, 2006$75,000 · 70 kt wind · 1 event
- Tornado in North Carolina, April 17, 2006$10,000 · F1 · 1 event
- Hail and Damaging Winds in Virginia, April 17, 2006$16,000 · 1.75 in hail · 7 events
- High Wind in South Dakota, April 17 to 19, 200669 kt wind · 10 events
- Damaging Wind in North Carolina, April 17, 2006$15,000 · 65 kt wind · 1 event
- Damaging Winds in North Carolina, April 17, 200650 kt wind · 6 events
- Damaging Winds in North Carolina, April 17, 200650 kt wind · 5 events
- Hail and Damaging Winds in North Carolina, April 17, 20061 in hail · 5 events
- Damaging Winds in North Carolina, April 17, 200656 kt wind · 5 events
- Tornado and Hail in North Carolina, April 17, 2006F0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5500324.